Alert archive / Iowa / Winter Storm Warnings in 2019

Winter Storm Warning 3, NWS Omaha, NE

February 16, 2019Montgomery County, Pottawattamie County, Shelby County, Iowa

NWS Omaha, NE issued this winter storm warning at Feb 16, 2019, 9:51 PM CST for Montgomery County, Pottawattamie County, Shelby County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 16, 2019, 9:51 PM CST (03:51 UTC)
Expired
Feb 17, 2019, 4:04 AM CST
In force
6 hr
Issued by
NWS Omaha, NE

Counties Montgomery County, IA, Pottawattamie County, IA, Shelby County, IA

The radar

The Omaha radar (KOAX), 86 km from the middle of the area, began a volume at 03:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.9 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2019-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2019-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1344 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this winter storm warning went out at Feb 16, 8:09 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Feb 16, 8:09 PM CST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
809 PM CST Sat Feb 16 2019

.UPDATE...
Issued at 807 PM CST Sat Feb 16 2019

A pronounced vorticity maximum --evident in mosaic radar and
water-vapor imagery-- over south-central NE as of 8 PM will
continue east-northeast through the area tonight. A plume of
modestly steep mid-level lapse rates (around 7 C/km) per 00z
sounding data coupled with intense deep-layer forcing for ascent
will support the continuation of moderate to heavy snow (1"/hr
rates) through midnight.

Latest near-term model guidance is reasonably consistent in
suggesting the axis of highest snowfall over the next 3-6 hours
from Omaha east toward Des Moines, along and immediately north of
vorticity lobe track. The current snowfall forecast is consistent
with this scenario, so we don't expect to make any substantive
changes at this point. Some snowfall amounts could approach the
high-end of advisory criteria, namely over portions of southwest
IA where 5-7" appears probable.

&&

.SHORT TERM...(Tonight through Tuesday)
Issued at 310 PM CST Sat Feb 16 2019

The main concern is the system that will bring snow to the area
overnight and into Sunday morning. Some light snow is possible
Sunday afternoon and evening, but the main accumulation should be
prior to Noon or even prior to 9 am Sunday. There may be some
mixed precipitation along the KS border.

Primary features noted from the upper air maps at 12Z this morning
included the following. There was about a 9 degree C difference
in temperature at 200 mb from KOAX back westward upstream to KSLC.
At 300 mb, winds of 140-180 knots were in place from southern CA
toward southwest KS. 12 hour height falls at 500 mb were 100-130
meters from northern AZ up into UT and western CO. There was a
modest temperature gradient at 700 mb from SD to KS. Only weak WAA
was noted at 850 mb in the regional area. The highest 850 mb
dewpoints were 8-9 degrees C along the Gulf coast.

Forecast snow amounts were adjusted only slightly based on the
most recent available model guidance. The 12Z NAM was an outlier,
with QPF that seemed too high. We will continue to use mainly a
blend of available model output and national center guidance,
with heavier weight given to some of the recent HRRR and RAP
runs. These suggest the heaviest amounts will be from 6 pm to
midnight, with values mainly from 0.10 to 0.25 liquid equivalent
and snow to liquid ratios of in the 14 or 16 to 1 range. Lift does
linger somewhat past midnight, but will be weaker and thus snow
amounts lower. Expect that QPF values after midnight should be
0.10 or less (water amount) in our area. This will result in Storm
Total Snow amounts in our forecast area (for the whole 24 hour
period from 6 pm today to 6 pm Sunday) being mostly less than 6
inches. The area from Omaha northward and eastward could see some
amounts around or in excess of 6 inches, but that would be over
an extended time. Since it is over a long duration and we do not
expect a lot of wind with this system, we will stay with a Winter
Weather Advisory for now. Adjustments are always possible as new
information comes in, but this was well collaborated with
bordering offices as of 3 pm Saturday.

Lapse rates will be fairly steep, at least the first half of
tonight, and model cross sections show a bit of negative EPV in
the 650 to 350 mb layer, mainly prior to midnight. Mixing
ratios/specific humidity values will be mostly in the 2-3 g/kg
range overnight. A several hour burst of moderate to heavy snow is
likely as the strongest lift moves through the region (700 mb
omega values over 10 microbars per second).

Light snow could linger in the northern and eastern parts of the
forecast area for Sunday afternoon and evening, but at this time,
expect amounts will be light enough to not need a headline. The
period from Monday into Monday night is expected to be cold and
mainly dry. Lows Monday night will be near zero in northeast NE
and zero to 9 above for the rest of the area.

Model suggest increasing lift will cause snow to expand across the
forecast area on Tuesday, with some light accumulations.

.LONG TERM...(Tuesday night through Saturday)
Issued at 310 PM CST Sat Feb 16 2019

Similar to what we saw yesterday, at the start of this period we
should see a split flow at 500 mb, with a mean trough extending
from the Hudson Bay area back toward northern Baja. We will be
mostly under the influence of the southern stream portion of the
split flow.

Several pieces of energy will move out across our area, bringing
continued snow chances from Tuesday night into Wednesday and again
Thursday night through Friday night. Mixed precipitation could
occur by Saturday, as some warmer air starts to work its way into
the region. This will be a system to monitor closely next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 517 PM CST Sat Feb 16 2019

Large-scale forcing for ascent is increasing markedly early this
evening with the arrival of a vigorous vorticity maximum, and
within the left-exit region of a powerful mid-level jet nosing
into the southern Plains. Steepening lapse rates aloft should
contribute to the onset of moderate to briefly heavy snow this
evening at the TAF sites with IFR to LIFR conditions expected. The
strongest forcing for ascent and attendant higher snow rates
should shift east of the area by midnight. However, light snow
will continue into Sunday with MVFR to IFR ceilings and
visibilities.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory until noon CST Sunday for NEZ011-012-
     015>018-031>034.

     Winter Weather Advisory until 6 AM CST Sunday for NEZ030-042>045-
     050>053-065>068-078-088>093.

IA...Winter Weather Advisory until noon CST Sunday for IAZ043-055-056.

     Winter Weather Advisory until 6 AM CST Sunday for IAZ069-079-080-
     090-091.

&&

UPDATE...Mead
SHORT TERM...Miller
LONG TERM...Miller
AVIATION...Mead
Hazardous weather outlook, Feb 16, 4:31 PM CST, 5 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
431 PM CST Sat Feb 16 2019

IAZ043-055-056-NEZ011-012-015>018-031>034-171245-
Monona-Harrison-Shelby-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-
Madison-Stanton-Cuming-Burt-
431 PM CST Sat Feb 16 2019

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska and northeast
Nebraska.

.DAY ONE...Tonight and Sunday

Snow will develop across the area for this evening and continue
overnight. Periods of moderate to heavy snow, with rates up to 1
inch per hour, visibility as low as around one quarter mile will
be possible into the early morning hours of Sunday. Snow will
decrease in coverage and intensity later tonight, but will linger
especially over northeast Nebraska and west central Iowa into the
day on Sunday. Winds will be light during most of the snowfall,
generally from the east or northeast at 5 to 15 mph. Winds may
increase a bit on Sunday, with gusts 20 to 25 mph possible.

A winter weather advisory is in effect until noon Sunday. General
snow amounts should range from 3 to 6 inches through the event.
Locally higher amounts are possible.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday

Lingering light snow will be possible on Sunday night, but with
only minor accumulation.

There will be additional chances for snow from Tuesday through
Tuesday night, then again Thursday night into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall measurements to the
National Weather Service.

IAZ069-079-080-090-091-NEZ030-042>045-050>053-065>068-078-088>093-
171245-
Pottawattamie-Mills-Montgomery-Fremont-Page-Boone-Platte-Colfax-
Dodge-Washington-Butler-Saunders-Douglas-Sarpy-Seward-Lancaster-
Cass-Otoe-Saline-Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
431 PM CST Sat Feb 16 2019

This Hazardous Weather Outlook is for portions of southwest
Iowa...east central Nebraska...northeast Nebraska and southeast
Nebraska.

.DAY ONE...Tonight and Sunday

Snow will develop across the area for this evening and continue
overnight. Periods of moderate to heavy snow, with rates up to 1
inch per hour, visibility as low as around one quarter mile will
be possible into the early morning hours of Sunday. Snow will
decrease in coverage and intensity later tonight, but will linger
into Sunday morning in some locations. Winds will be light during
most of the snowfall, generally from the east or northeast at 5
to 15 mph. Winds may increase a bit on Sunday, with gusts 20 to
25 mph possible.

A winter weather advisory is in effect until 6 AM Sunday. General
snow amounts should range from 3 to 6 inches through the event.
Locally higher amounts are possible.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday

Lingering light snow will be possible on Sunday night, but with
only very minor accumulation.

There will be additional chances for snow from Tuesday through
Tuesday night, then again Thursday night into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall measurements to the
National Weather Service.

In the hours before

Local storm report, Feb 16, 9:16 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
916 PM CST SAT FEB 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 PM     SNOW             3 E OMAHA               41.26N 95.96W
02/16/2019  M2.0 INCH        DOUGLAS            NE   BROADCAST MEDIA

&&
Local storm report, Feb 16, 9:23 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
923 PM CST SAT FEB 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 PM     SNOW             3 NNW LINCOLN           40.86N 96.71W
02/16/2019  M1.8 INCH        LANCASTER          NE   TRAINED SPOTTER

&&
Local storm report, Feb 16, 9:30 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
930 PM CST SAT FEB 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 PM     SNOW             2 WSW LA VISTA          41.18N 96.08W
02/16/2019  M2.0 INCH        SARPY              NE   PUBLIC

0928 PM     SNOW             4 SE LEWISTON           40.22N 96.35W
02/16/2019  M2.3 INCH        PAWNEE             NE   PUBLIC

0920 PM     SNOW             BELLEVUE                41.16N 95.92W
02/16/2019  M3.0 INCH        SARPY              NE   PUBLIC

&&
Local storm report, Feb 16, 9:33 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
933 PM CST SAT FEB 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     SNOW             CLARINDA                40.74N 95.03W
02/16/2019  M4.0 INCH        PAGE               IA   LAW ENFORCEMENT

0915 PM     SNOW             RED OAK                 41.01N 95.23W
02/16/2019  M4.0 INCH        MONTGOMERY         IA   LAW ENFORCEMENT

&&
Local storm report, Feb 16, 9:37 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
937 PM CST SAT FEB 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     SNOW             4 ESE OMAHA             41.25N 95.93W
02/16/2019  M2.5 INCH        DOUGLAS            NE   BROADCAST MEDIA

&&
Local storm report, Feb 16, 9:41 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
941 PM CST SAT FEB 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     SNOW             5 NNW MALCOLM           40.97N 96.89W
02/16/2019  M2.9 INCH        LANCASTER          NE   PUBLIC

&&

Nearby

Winter Storm Warnings in Iowa, 2019Every winter storm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.